Side effects of vaginal cancer radiotherapy

The side effects of radiotherapy for vaginal cancer include loose poo (diarrhoea), tiredness, and skin soreness. There are immediate side effects and long term side effects.

Immediate side effects

You start to develop side effects during your treatment. When they start depends on the type of radiotherapy you are having and your plan of treatment.

Side effects tend to get worse as treatment progresses and can continue after your treatment ends. But they usually begin to improve after 1 or 2 weeks.

Everyone is different and the side effects vary from person to person. You might not have all of the side effects mentioned.

Diarrhoea

Let your doctor know if you have diarrhoea Open a glossary item. They might give you medicines to help control it. Drink plenty of fluids to replace the liquid you have lost. 

Discomfort passing urine

Radiotherapy can make the lining of the bladder inflamed. This is called radiation cystitis. 

It can make you very uncomfortable. You might have a lot of bladder pain and feel as though you need to pass urine all the time, even though you know you’ve only just been. Try to drink plenty of fluids because this will help.

Speak to your doctor or nurse if you have this.

Skin soreness

During external radiotherapy, your vagina or skin in the treatment area is likely to become sore. Radiotherapy machines and techniques have improved and side effects are less severe than they used to be. But this is a sensitive part of the body, so some soreness is difficult to avoid.

In mild cases, you might have some soreness and reddening, similar to mild sunburn. With a more severe reaction, the area might actually break down. This can cause the area to weep. 

Your nurse or radiographer will check the area and help you look after it. Your doctor might prescribe a steroid cream to put on. You can have painkillers if you need them.

Don't use any lotions, powders or creams on the treatment area without checking with your radiotherapy team first. They will give you advice at the start of your treatment about what creams to use to keep your skin moisturised. This helps to minimise the risk of side effects. This applies to both external radiotherapy and internal radiotherapy.

Ask the radiotherapy staff if there is anything you can use to soothe the area if you need to. You can help to reduce any soreness by:

  • not soaking in the bath for long periods of time
  • patting skin dry with a towel rather than rubbing it

Your treatment might be stopped for a week or two if your skin reaction is very bad. 

 Tiredness (fatigue)

You might feel tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy. Rest when you need to.

Tiredness can carry on for some weeks after the treatment has ended but it usually improves gradually.

Various things can help you to reduce tiredness and cope with it, such as exercise. Some research has shown that taking gentle exercise can give you more energy. It's important to balance exercise with resting.

Feeling or being sick

You might have some sickness if you have external radiotherapy to the lower part of the tummy. But this is not common.

Tell your radiographer, nurse or doctor if you feel sick. They can arrange for you to have anti sickness tablets.

Long term side effects

Most side effects gradually go away in the weeks or months after treatment. But some side effects can continue or might start some months or years later.

Your doctors will try their best to make sure you have as few side effects as possible. But some people are more sensitive than others to radiation.

Changes to your ovaries

Radiotherapy to this area will stop your ovaries from working if you have not had your menopause Open a glossary item.

Radiotherapy stops the production of sex hormones by the ovaries. The hormone levels start to fall about 3 months after the start of treatment. It is still important to use effective contraception during this time. 

Your periods gradually stop and you get symptoms of the menopause. The symptoms may be more severe than after a natural menopause. You might be able to take hormone replacement therapy (HRT) after. There are gels and creams available that can help with vaginal dryness. Speak to your doctor about taking HRT. 

If you have already had your menopause, your ovaries will have stopped working before your treatment. So the radiotherapy won't make as much difference to you.

It is sometimes possible to move the ovaries out of the treatment area before radiotherapy begins. This is called ovarian transposition. It is usually done by keyhole surgery Open a glossary item. Ovarian transposition may prevent early menopause. This is not suitable for everyone having radiotherapy for vaginal cancer. Do speak to your doctor or nurse for more information. 

Vaginal changes

Radiotherapy can make scar tissue form. This is more fibrous than healthy tissue, so it’s stiffer and less stretchy. Scar tissue might form around the outside of your vagina and this might narrow the entrance. You may then find that penetrative sex can be painful.

Using dilators

To prevent narrowing of the vagina your specialist nurse will teach you to stretch the vaginal opening with dilators. You usually start using them between 2 to 8 weeks after your radiotherapy ends. This depends on the practice of your radiotherapy centre.

The dilators are smooth cone shaped objects that you put into your vagina to stretch it. They come in sets of different sizes. You use them daily or 3 times a week to start with, for 5 to 10 minutes each time. You use them with a water soluble gel.

You start with one of a comfortable size. You then gradually use larger ones until your vagina is stretched enough for you to have sex comfortably.

Your doctor, nurse, or radiographer can give you a set of dilators.

It is normal not to feel like having sex for a while after treatment, so don't worry if you wait for a while. In this situation, it is important to keep your vagina open by using dilators.

Photograph of a dilator

Damage to the bones

Radiotherapy to the pelvis can damage the bones in the pelvic area. The bones can become weaker. This can cause pain and also increases the risk of breaks (fractures) of the pelvis or hip.

Tell your doctor if you have any hip or pelvic pain.

Bladder or bowel changes

Treatment can make the bladder less elastic. It won't stretch as far and feels full sooner. So you may find that you have to pass urine more often. This doesn't happen to everyone.

Radiotherapy can irritate the lining of the bowel. As a result, you might have loose bowel motions and they may be more frequent. Tell your doctor if this happens. You can take medicine to firm up your bowel motions and make them less frequent. 

Some people could have the opposite effect and find it more difficult to have their bowels open. Talk to your doctor if you become constipated. They might need to check your bowel for a possible blockage.

You can take medicine to relieve constipation if a blockage is not the cause. A diet higher in fibre and drinking plenty of fluids might also help.

Sometimes, radiotherapy to the pelvis can cause bleeding. This will show up in your bowel movements or urine. This can be worrying, but it is not often serious.

Over a period of time, the radiotherapy causes an overgrowth of small blood vessels. As they are delicate and near the skin surface, they are more likely to bleed. Do tell your doctors so that they can check that the bleeding isn't caused by anything else.

Leg and groin swelling

One or both legs can swell (lymphoedema) if the radiotherapy affects the lymph nodes in the groin. It stops fluid from being able to drain out of the legs. In advanced vaginal cancer, this swelling is sometimes caused by the cancer, rather than treatment.

If you think you are developing swelling, tell your specialist or your nurse straight away. They can refer you to a lymphoedema specialist for assessment. The sooner it is diagnosed, the easier lymphoedema is to treat.

Severe side effects

Very rarely, where immediate side effects are particularly severe, your doctor may want to stop treatment to allow you to recover. Speak to your radiographer or specialist nurse if you have short term or long term side effects. They will be able to help you.

Last reviewed: 
05 Apr 2022
Next review due: 
05 Apr 2025
  • Cancer: Principles and Practice of Oncology (11th edition)
    VT DeVita, TS Lawrence, SA Rosenberg
    Wolters Kluwer, 2019

  • Cancer of the vagina 
    T Adams and M Cuello

    International Journal of Gynaecology and Obstetrics,

    FIGO Cancer Report, 2018. Volume143, Issue S2, Pages 14-21

Related links